Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

Can anti-virals cause viral symptoms? (Aciclovir)

Discussion in 'Antivirals, Antibiotics and Immune Modulators' started by FTY, Jan 25, 2016.

  1. FTY

    FTY

    Messages:
    65
    Likes:
    112
    Hi, I have just started aciclovir and now have developed mouth ulcers on my lips for the first time in 14 years. I'm just wondering if anyone has any ideas about why this might be. Can anti-virals re-stimulate latent viruses? (seems unlikely but who knows...)

    I developed ME in 2002 whilst travelling in Sri Lanka. I was 18, it was a stressful time, my immune system was probably under attack from various unknown foreign bugs, then I went and got an immunisation for Japanese Encephelitis as I was travelling on to North Thailand. It's only recently through reading back my old travel journals that I realised that this was probably the trigger as the illness has been progressive for me. In the days after the jab I developed the kind of tiredness that we all know so well, I'd been tired before but not like this. Then within about 3 days I'd developed a huge and very painful mouth ulcer, thought it would go away - just kept getting worse. It lasted about two weeks and made me very miserable until I managed to track down some topical cream and it went away.

    Now, 14 years later, I have moderate/severe ME (mostly housebound). My worst symptoms are muscle aches, neck and shoulders particularly, PEM, constant chest infections and sore throats, sleep disruption, I'm not affected so much by cognitive symptoms. I was given aciclovir 400mg per day by my doctor, as he said there was some evidence of viral reactivation (I hadn't actually told him much about the experiences in Asia and the mouth ulcer as I hadn't read back through my old diaries at this point). So... I took 400mg for two days and then y'day and today only 200mg as it was affecting my stomach. Today, I've got that tingly feeling and small blisters beginning to appear .... what is going on? Wouldn't it be killing the herpes virus? Why would it be giving me ulcers? I've not had an ulcer on my lips for since the first one at the onset of the illness.

    Having read a bit about the herpes virus today I do think it's probably been in my body all this time as I've had recurrent blood blisters inside my mouth and on my tongue that come if I eat acidic or sharp foods. I didn't class them as mouth ulcers as they look different but I've read today that herpes virus can cause these blood blisters. So taking aciclovir would seem to be the thing to do... but I want to know why it would be giving me more symptoms? Is this a good sign, should I keep taking it?

    I'd love to hear from anyone whose had experiences with aciclovir or anyone who has a better understanding of viruses and anti-virals than I do. Thanks in advance.
     
  2. minkeygirl

    minkeygirl But I Look So Good.

    Messages:
    4,678
    Likes:
    4,639
    Left Coast
    For me if I start and AV really fast I get pretty sick from it. Did you start a high dose? How long have you been on it? what dose are you on now? Have you tried backing down on the dose to see if the cold sores clear up?

    AV's dont kill the virus. They stop it from multiplying. I have found for me, sometimes the viruses get very pissed off and I feel worse. I had good luck with acyclovir
     
  3. FTY

    FTY

    Messages:
    65
    Likes:
    112
    Thanks @minkeygirl. I started at 400mg per day for two days then took just 200mg yesterday and today because it had an effect on my stomach. My stomach seems to be ok on 200mg so I'll stay at that until cold sores gone and then increase again I think. I'm intrigued to know why this would have happened - how the viruses are getting pissed off!
     
    minkeygirl likes this.
  4. minkeygirl

    minkeygirl But I Look So Good.

    Messages:
    4,678
    Likes:
    4,639
    Left Coast
    I started realt slow and went up 200 every week til I got to the dose I wanted

    Nothing medical about my comment about viruses getting pissed. Just how I explain how I feel when I take much avs at once. I mean why else would I feel so bad? Purely laymans joking explanation.

    I'm guessing you're taking with food to help with the gut stuff.
     
  5. FTY

    FTY

    Messages:
    65
    Likes:
    112
    That's helpful - I will go slow with upping dose. Did you find it helped at all?
     
  6. minkeygirl

    minkeygirl But I Look So Good.

    Messages:
    4,678
    Likes:
    4,639
    Left Coast
    @FTY Yes I had noticeable improvements on acyclovir. It was subtle but to me it was huge. A little more energy, I could talk longer, visit with a neighbor without getting wiped. It wasn't anything huge, I wasn't out shopping, but relative to how I had been feeling I was happy. About 1 1/2 yrs in (not sure how long) I had to move out of a flooded place and after the stress of that it didn't seem to help much.

    Now I'm on 1000 mgs Famvir and I'm sure without it I'd be a lot worse.
     
    FTY likes this.
  7. ebethc

    ebethc Senior Member

    Messages:
    1,179
    Likes:
    763
    are the side effects for acyclovir lower than valtrex or famvir? why did you switch to famvir?

    the valtrex side effects (weight gain, personality changes) concern me, and famvir affects hormones (breast cancer in rats, and testosterone change in men)... Ugh... hopefully acyclovir is better.
     
  8. JES

    JES Senior Member

    Messages:
    416
    Likes:
    656
    Valtrex (valacyclovir) converts in the body to acyclovir, so it's the same thing. The only difference is that you need a lesser dosage of valtrex and can take it less frequently than acyclovir to achieve the same effect. Famciclovir has longer intracellular half-life and people seem to get more improvements from it based on posts in this forum.
     
    ebethc likes this.
  9. ebethc

    ebethc Senior Member

    Messages:
    1,179
    Likes:
    763
    @JES - have you heard of the studies linking famvir to breast cancer or testosterone problems? did your doctor say anything about it? I've been searching on pubmed and haven't found much, so maybe at this point the evidence doesn't seem that strong... thanks.
     
  10. JES

    JES Senior Member

    Messages:
    416
    Likes:
    656
    No I haven't heard about cancer linked to famvir. Perhaps you are referring to valcyte, which was linked to cancer in some mouse study, although it was at a very high dosage.
     
    ebethc likes this.

See more popular forum discussions.

Share This Page